When new medication makes depression and anxiety worse

My postpartum depression and anxiety have been well managed for more than a year with a combination of supplements, therapy, diet, exercise, meditation, journaling (yes, I throw the kitchen sink at this stuff). But as is typical in life, we don’t get to have just one issue.

This December I was diagnosed with a new health problem, a type of chronic, progressive of facial pain called Trigeminal Neuralgia, but the medication I was prescribed, Lyrica, did a real number on my depression and anxiety. (I plan to write about TN in the future, but you can read more about it from the National Institute of Health’s fact sheet here).

Trigeminal Neuralgia is most often treated with anticonvulsant drugs because they somehow dampen overactive or damaged nerves that send excessive pain signals to the brain. I had been in excruciating pain for only two days when my doctor recognized the signs and put me on a trial dose. No questions asked, I was eager to try it. I didn’t stress Lyrica’s listed side effects, even though they are considerable: significant weight gain, suicidal ideation, mood improvements (Lyrica, in Europe, can be prescribed to treat Generalized Anxiety Disorder) among many others.

A good number of anecdotal accounts I read were either wildly positive or negative. Some said Lyrica was a miracle that had saved their lives. Others said it was a poison and ruined their lives. But I was in close communication with my doctor and I asked my husband to help keep an eye on me for any signs of mood changes.

Within a few days, my pain was cut nearly in half, which felt miraculous. I won’t go into too much detail here about the full range of side effects but to say they were intense and yet I held out hope that in a couple of weeks, as my body adjusted to the nerve-numbing medication, the side effects would also diminish.

Some of them did, some of them did not and a few disturbing signs developed that I could not overlook.

Frightening side effects

My patience tolerance went to near zero. This is not ideal as the mother of two little ones. I was screaming at my kids for small arguments that could have been talked through. Rage would spill into me and become almost unstoppable. To say I scared myself would be an understatement.

At the same time, the crushing fatigue that comes with nervous system suppression was unrelenting. I was so tired every minute of the day that I couldn’t participate in my life.

My happiness quotient initially went sky high. This, I welcomed. The mountains I could see from my neighborhood looked more beautiful than ever. So did my girls. I felt joy all around as long as everyone was relatively calm, otherwise, see the previous point about patience. I felt euphoric.

But eventually, within just a couple of weeks, happiness faded and I noticed a more sinister cycle beginning. Depression and anxiety and fatigue.

The smallest perceived slight or argument set my mind on a path of insecurity. I felt consumed by a sense that I was unworthy of my family, unlovable, untalented. That I brought trouble with me everywhere and may be better off somewhere else, nowhere else. Sometimes I would be reduced to tears for an hour, sometimes eight. It would pass as mysteriously as it came on and I was left in the ruins wondering when the next episode would take over.

Then came anxiety. I would lay awake at night spinning through one detail from the day and I could almost see the smoke coming out my ears as my mind whipped around like an out-of-control jet crashing to Earth.

It was as if Lyrica brought my life to balance on the point of a needle. Should it tip in one direction, all of my insides fell full force into that emotion.

TN is not life threatening (though chronic and often progressive it is quality-of-life limiting) so I am lucky enough to have the freedom to try different methods to treat it.

The medical merry-go-round is no joy ride, but life is too short to battle painful side effects.

With my doctor’s guidance, I am weaning off of Lyrica (which will take several months) and I will be investigating less toxic routes to treatment. For me, that will include B-12 injections, which have provided relief already, and a mile long list of complementary medical treatments and diet changes to consider.

I am now willing to live life with a certain level of pain to stay away from something that sends my depression, anxiety and energy levels into a tailspin. Why trade physical pain for emotional pain? I’m also aware that with this chronic, progressive condition, I may not always be able to avoid medications. But for now, this is the right answer for me.

If you have suffered or continue to deal with anxiety and depression, I would suggest you keep in mind how other medications can affect you.

Check your medicine cabinet and do a little online sleuthing. Doctors may not appreciate you self diagnosing, but having a good bit of information at your finger tips is a smart way to enter into discussions about your medications and their effects on your health and state of mind.

Take the time to read the insert provided with your meds and consider consulting your pharmacist.

I found www.drugs.com has a vast list of medications, their uses and side effects as well as forums. Keep in mind that many times it is people who are having issues that seek out forums so conversations tend to skew toward the dire.

WebMD has an extensive list of types of medications that affect moods, from nasal sprays and antibiotics to cholesterol medications.

You can work with your doctor to find alternative medications or treatments that may provide relief without sending you into depressive and anxious modes.

If your mind is still not at ease, ask for a second opinion.

  • Have you had to reevaluate treatment plans because a medication impacted your mood?
  • Did you have a supportive care provider?
  • Have you found a treatment plan that works for you?
Recommended Posts

Leave a Comment